Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at May 15, 2021, 11:02 PM CDT for Lincoln County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2021, 11:02 PM CDT (04:02 UTC)
- Expired
- May 16, 2021, 12:00 AM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 136 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1303 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.1
The text
As transmitted.
161 WWUS83 KICT 160402 SPSICT Special Weather Statement National Weather Service Wichita KS 1102 PM CDT Sat May 15 2021 KSZ033-160500- Lincoln KS- 1102 PM CDT Sat May 15 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Lincoln County in central Kansas... * Until midnight CDT. * At 1059 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Sylvan Grove, or 9 miles west of Lincoln...moving northeast at 25 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Lincoln, Sylvan Grove and Barnard. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for central Kansas. LAT...LON 3922 9793 3890 9828 3902 9846 3922 9830 TIME...MOT...LOC 0402Z 219DEG 21KT 3902 9832 $$ KETCHAM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 15, 7:16 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 15, 7:16 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Wichita KS 716 PM CDT Sat May 15 2021 .SHORT TERM...(This evening through Sunday night) Issued at 259 PM CDT Sat May 15 2021 BOTTOM LINE UP FRONT: The forecast over the next several days continues to be a messy, and lower-confidence, one. The potential exists for multiple round of thunderstorms, some of which could be strong to marginally severe. With each successive round of storms, the risk of flooding will increase some, especially for areas hit multiple times in a row. DISCUSSION The surface pattern is a bit more tricky/diffuse this afternoon. However, based on satellite imagery, surface obs, and RAP analysis, there appears to be a warm front/outflow boundary that stretches from SE Colorado east through SRN KS/NRN OK. Meanwhile, a secondary boundary appears to stretch west to east across NRN KS/SRN NE. Aloft, radar shows a weak MCV treking east across southeast KS. Through tonight, the warm front over SRN KS should slowly lift north, especially as the low-level flow increases by this evening. Convergence doesn't look overly impressive along this boundary, but daytime heating and continued low-level moistening should help erode the cap, opening the door for convection to develop as the front attempts to lift north. Given the lack of better low-level convergence, it's possible storms won't be able to form along this boundary, even with weaker inhibition. The other possibility is that initiation may wait until the low-level flow increases, leading to increasing moisture convergence. Storms may also develop in the easterly, upslope flow into the High Plains and/or along the boundary across NRN KS. The flow aloft is very weak, but some improved veering with height/shear is possible as the LLJ develops this evening. The combination of modest shear and instability may allow a few stronger cores/updrafts to materialize wherever storms develop. However, the lack of better shear should keep the severe threat from being as significant, or widespread, as it otherwise could be. With that in mind, we're thinking the combination of modest instability (1000- 2000 MLCAPE) and modest shear may support some transient supercell structures capable of strong wind gusts and quarter to half-dollar size hail. If any storm can keep a more sustained, rotating updraft, the hail size could end up a bit higher. However, the threat of larger than half-dollar size hail looks much more conditional, with the better chance across western KS where the shear looks better. In general, storms may have a tendency to cluster, with very heavy rain/flooding and gusty winds the primary concerns. Increasing warm/moist advection with the LLJ tonight may allow for some upscale growth of convection rolling off the High Plains and/or simply lead to a more expansive area of convection oriented west to east along the above-mentioned SFC boundaries. For now, we're thinking the coverage of storms will be more scattered along the northward- advancing boundary across SRN KS, possibly becoming more widespread along the I-70 corridor by tonight as the warm front stalls. Parts of the I-70 corridor were hit pretty hard with heavy rainfall last night, which could lead to an increased risk of hydro concerns tonight if an expansive area of convection does, indeed, develop in that area. Please see the "HYDROLOGY" section below for additional details. On Sunday, a s/w is forecast to eject out of the SRN Rockies and across the SRN Plains. This may tend to keep the greatest large- scale forcing for ascent focused to our south. However, continued warm/moist advection may allow some festering showers/storms across parts of central/eastern KS, perhaps focused across southeast Kansas where the greatest lift may be focused. The flow on Sunday looks even weaker than today/tonight, making the threat of severe weather all the more conditional. In the short- term period, then, it appears the "greatest" risk of strong to severe storms will be this afternoon through tonight. Martin .LONG TERM...(Monday through Saturday) Issued at 259 PM CDT Sat May 15 2021 Early next week, and upper low will lift northeast out of the Four Corners region and eventually cross the Central Plains (maybe mid- week or so). A moist, unstable airmass in place ahead of this feature should continue to keep the door open for additional rounds of thunderstorms, probably focused in the MON/TUE timeframe. By Wednesday, the threat of storms may lower some in the wake of the weakened upper low's passage through the area. Because of the day-to-day uncertainty with convective evolution, though, we'll continue to run with some low pops during the mid- week period with the moist and unstable airmass still in place. Late in the week, an amplified WRN U.S. trough looks to setup, with ridging anchored over the Southeast U.S. If this pans out, it would set up a strongly meridional flow across the Plains, with trajectories straight off the WRN Gulf. This would be a very moist airmass characterized by 1-2" PWATs. With relatively cool mid- level temps in place and possibly a weaker cap, it may not take much for isolated to scattered convection on any given day late next week. Shear looks fairly weak, though, which should tend keep the threat of widespread severe weather lower. With continued opportunities for storms, hydro issues may continue to be a concern. A persistence forecast appears to be the best way to handle temps for now, with highs generally in the 70s and lows in the 50s and 60s. Martin && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 705 PM CDT Sat May 15 2021 Main concern through the TAF period will be timing storms across the area. Early this evening storms are trying to form southwest of a line from KGBD to KICT. Early storms are struggling to stay together but have kept the early VCTS mention across south central KS for this threat. Later tonight there are more widespread chances of storms especially along and west of I-135 as additional storms are forecast to roll in from western KS overnight. A tempo TSRA was added for this chance across central and south central KS tonight. Models have been handling ceilings very poorly, thus kept the optimistic MVFR cigs tonight into tomorrow, though could see some scattered IFR cigs. && .HYDROLOGY... Issued at 259 PM CDT Sat May 15 2021 A band of 1-3" of rain occurred over the past 24 hours across parts of western and central KS, with an additional 1-3" of rain possible over some of these same areas over the next 24 hours. Where the two areas of heavy rain overlap, there will be an increased risk of some flooding concerns. That said, flash flood guidance is around 2-3", and soil moisture remains closer to normal. Bottom line, we continue to prime the pump, so to speak, hydro-wise, but probably aren't quite there yet for widespread/significant flooding concerns. This is something we'll be closely monitoring in the coming days, especially with continued opportunities for thunderstorms through early next week. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 61 72 60 75 / 80 50 50 60 Hutchinson 60 72 58 74 / 80 50 50 50 Newton 60 71 59 74 / 70 60 50 50 ElDorado 61 71 59 74 / 70 60 50 60 Winfield-KWLD 62 72 59 76 / 60 60 60 60 Russell 58 72 57 70 / 70 50 50 50 Great Bend 59 72 57 71 / 70 50 50 50 Salina 60 72 58 74 / 70 70 40 50 McPherson 60 72 58 73 / 70 50 50 50 Coffeyville 62 73 60 76 / 70 90 80 70 Chanute 61 73 60 74 / 70 80 70 70 Iola 60 72 60 73 / 80 70 70 70 Parsons-KPPF 62 73 60 74 / 70 90 90 70 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RM LONG TERM...RM AVIATION...KMB HYDROLOGY...RM
Hazardous weather outlook, May 15, 3:31 PM CDT, 7 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 331 PM CDT Sat May 15 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 331 PM CDT Sat May 15 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms will be possible through this evening across southern Kansas, with an increasing threat possibly shifting to the Interstate 70 corridor by tonight. The stronger storms will be capable of quarter to half dollar size hail and winds to 60 mph. In addition, heavy rainfall may result in some high water across flood prone areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be multiple opportunities for thunderstorms through next week, some of which could be strong to marginally severe. However, at this time, the threat of widespread, and or significant, severe weather looks low. Flooding concerns may increase through next week, especially for any area that sees repeated rounds of thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight, but any reports of severe weather are always appreciated. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Martin
In the hours before
Special weather statement, May 15, 7:15 PM CDT, 3 hours 47 minutes before
Special Weather Statement National Weather Service Wichita KS 715 PM CDT Sat May 15 2021 KSZ082-083-091-092-160115- Harper KS-Sumner KS-Sedgwick KS-Kingman KS- 715 PM CDT Sat May 15 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Harper County in south central Kansas... Northwestern Sumner County in south central Kansas... Southwestern Sedgwick County in south central Kansas... Southeastern Kingman County in south central Kansas... * Until 815 PM CDT. * At 714 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Conway Springs...moving northeast at 10 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Clearwater, Conway Springs, Argonia, Norwich and Viola. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for south central Kansas. LAT...LON 3726 9777 3737 9792 3762 9769 3747 9741 TIME...MOT...LOC 0015Z 219DEG 9KT 3739 9768 KETCHAM
Special weather statement, May 15, 9:03 PM CDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service Wichita KS 903 PM CDT Sat May 15 2021 KSZ092-160300- Sumner KS- 903 PM CDT Sat May 15 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Sumner County in south central Kansas... * Until 1000 PM CDT. * At 901 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles north of Caldwell...moving northeast at 15 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Wellington, Mayfield, Wellington Airport and Perth. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for south central Kansas. LAT...LON 3704 9751 3716 9768 3736 9758 3736 9721 TIME...MOT...LOC 0203Z 206DEG 13KT 3715 9755 KETCHAM
Special weather statement, May 15, 10:50 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Wichita KS 1050 PM CDT Sat May 15 2021 KSZ069-083-160445- Butler KS-Sedgwick KS- 1050 PM CDT Sat May 15 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Butler County in south central Kansas... Eastern Sedgwick County in south central Kansas... * Until 1145 PM CDT. * At 1048 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Derby...moving northeast at 20 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Wichita, Derby, Andover, Haysville, Augusta, Park City, Bel Aire, Mulvane, Rose Hill, Douglass, Towanda, Benton, Leon, Downtown Wichita, Kechi, Eastborough, Northeast Wichita, East Wichita, Mcconnell Air Force Base and South Wichita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for south central Kansas. LAT...LON 3748 9678 3748 9748 3784 9731 3777 9669 TIME...MOT...LOC 0350Z 208DEG 18KT 3754 9729 KETCHAM
Local storm report, May 15, 10:59 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1059 PM CDT SAT MAY 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL 1 W DERBY 37.55N 97.27W
05/15/2021 E0.88 INCH SEDGWICK KS TRAINED SPOTTER
&&Local storm report, May 15, 11:01 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1101 PM CDT SAT MAY 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL 2 N DERBY 37.57N 97.26W
05/15/2021 U0.75 INCH SEDGWICK KS PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Special weather statement, May 15, 11:02 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 1102 PM CDT Sat May 15 2021 KSZ033-160500- Lincoln KS- 1102 PM CDT Sat May 15 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Lincoln County in central Kansas... * Until midnight CDT. * At 1059 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Sylvan Grove, or 9 miles west of Lincoln...moving northeast at 25 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Lincoln, Sylvan Grove and Barnard. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for central Kansas. LAT...LON 3922 9793 3890 9828 3902 9846 3922 9830 TIME...MOT...LOC 0402Z 219DEG 21KT 3902 9832 KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:15 PM CDT | Special Weather Statement | ICT | Sumner | 60 min |
| May 15, 9:03 PM CDT | Special Weather Statement | ICT | Sumner | 57 min |
| May 15, 10:50 PM CDT | Special Weather Statement | ICT | Butler | 55 min |
| May 15, 11:03 PM CDT | Special Weather Statement | ICT | Ellsworth | 57 min |
| May 15, 11:24 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 66 min |
| May 15, 11:27 PM CDT | Special Weather Statement | ICT | Woodson | 63 min |
| May 15, 11:38 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Wilson, Woodson | 55 min |
| May 15, 11:50 PM CDT | Special Weather Statement | ICT | Sedgwick | 55 min |
| May 16, 12:12 AM CDT | Special Weather Statement | ICT | Russell | 63 min |
| May 16, 12:14 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 61 min |
| May 16, 12:32 AM CDT | Special Weather Statement | ICT | Greenwood | 28 min |
| May 16, 12:58 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion | 22 min |
| May 16, 1:25 AM CDT | Areal Flood Warning | ICT | Ellsworth, Lincoln, Saline | 9 hr |
| May 16, 2:16 AM CDT | Areal Flood Warning | ICT | Saline | 8 hr |
| May 16, 2:43 AM CDT | Flash Flood Warning | ICT | Lincoln, Saline | 5 hr |
| May 16, 7:56 AM CDT | Areal Flood Warning | ICT | Russell | 54 hr |
| May 16, 8:19 AM CDT | River Flood Warning | ICT | Reno, Rice | 3 days |
| May 16, 9:49 AM CDT | Flash Flood Warning | ICT | Russell | 8 hr |
| May 16, 10:18 AM CDT | Areal Flood Warning | ICT | Saline | 27 hr |
| May 16, 10:37 AM CDT | Areal Flood Warning | ICT | Lincoln, Saline | 27 hr |
| May 16, 1:14 PM CDT | Special Weather Statement | ICT | McPherson | 61 min |
| May 16, 1:46 PM CDT | Areal Flood Warning | ICT | McPherson | 24 hr |
| May 16, 2:24 PM CDT | Special Weather Statement | ICT | Ellsworth | 51 min |
| May 16, 3:00 PM CDT | Special Weather Statement | ICT | Ellsworth | 45 min |
| May 16, 3:10 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 54 min |
| May 16, 3:33 PM CDT | Areal Flood Warning | ICT | Ellsworth | 22 hr |
| May 16, 4:09 PM CDT | Special Weather Statement | ICT | Ellsworth | 36 min |
| May 16, 4:48 PM CDT | Special Weather Statement | ICT | Russell | 27 min |
| May 16, 5:02 PM CDT | Special Weather Statement | ICT | Reno | 28 min |
| May 16, 5:12 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 63 min |
| May 16, 6:04 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 18 min |
| May 16, 6:11 PM CDT | Special Weather Statement | ICT | Barton | 34 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.